Hail, Ellis
- When
- May 6, 10:45 PM CST
- Where
- Ellis County, 2.82 mi N of Ellis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -99.560
An isolated severe thunderstorm formed in the late evening in the Ellis county area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm formed in the late evening in the Ellis county area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 1:17 PM CST, 9 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 217 PM CDT THU MAY 6 2010 .DISCUSSION... DAYS 1-2... THE FIRST FORECAST DECISION IS WHERE TO PLACE SEVERE WORDING. THE SECOND CONCERN IS WIND ADVISORY CRITERIA TONIGHT BEHIND THE FRONT. WITH A WARM FRONT PUSHING NORTH THROUGH OUR CWA AT TM, MOISTURE FLOWING NORTH IN THE FORM A INCREASING DEW POINTS, AND A COLD FRONT LIKELY TO DIVE SOUTH TONIGHT A FEW HOURS AFTER SUNDOWN, THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS BETWEEN 10 PM AND 3 AM, NORTH OF I-70 IN THE WAKEENEY AND HAYS AREAS, POSSIBLY DIPPING DOWN THE LACROSSE AREA. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 70-80MPH APPEARS TO THE PRIMARY SEVERE RISK. THE DIRECTIONAL SHEAR DOES NOT BECOME STRONG UNTIL THE SYSTEM GETS EAST OF OUR CWA, SOMETIME AFTER MIDNIGHT. PLAN TO KEEP THE GOING 50 POPS, BUT ADD THE POSSIBLE SEVERE WORDING IN THE EXTREME NORTHERN 2 COUNTIES. AFTER THE FRONT PUNCHES THROUGH, STRONG MIXING DOWN OF THE 850-700MB LEVEL WINDS WILL LEAD TO 25 TO 35 MPH WITH GUSTS TO 45 MPH WINDS, AND THUS THE CONTINUED WIND ADVISORY TONIGHT FOR ALL OF OUR CWA. AFTER THE FRONT IS THROUGH THE AREA AND NO SHORT WAVES IN THE UPPER FLOW, WE WILL SEE DECREASING CLOUDS BUT WITH WILL BREEZY CONDITIONS FRIDAY AND SATURDAY. FRIDAY WILL BE 20 TO 25F DEGREES COOLER THAN TODAY, WITH SATURDAY JUST SLIGHTLY WARMER. FRIDAY NIGHT STILL LOOKS COOL WITH JUST A FEW CLOUDS, AND WITH PATCHY FROST POSSIBLE IN OUR NORTHERN HALF OF THE CWA. SURFACE WINDS WILL DECOUPLE AFTER SUNDOWN FRIDAY NIGHT, AND SHOULD BE EAST TO NORTHEAST AT ONLY 5 TO 10 MPH OVERNIGHT. WITH LOW TEMPS EXPECTED IN THE LOWER TO MID 30S IN OUR NORTH, (ONLY UPPER 30S SOUTH), FROST SEEMS LIKELY IN SOME SPOTS BUT NOT ALL, DUE TO THE THEN RECENT RAIN FALL. DAYS 3-7... MEDIUM RANGE MODELS INDICATE UPPER LEVEL RIDGING BUILDING ACROSS THE CENTRAL PLAINS SUNDAY WITH A SERIES OF H5 VORT MAXES TRANSITIONING THROUGH THE FLOW ALOFT, NOT TO MENTION AREAS OF INCREASING UPPER LEVEL DIVERGENCE. SURFACE HIGH PRESSURE WILL QUICKLY SLIDE FROM THE NORTHERN PLAINS OFF TO OUR EAST RETURNING A SOUTHEASTERLY UPSLOPE FLOW ACROSS THE FA ALONG WITH SOME INCREASED LOW LEVEL MOISTURE. THIS SETUP WILL PRESENT THE POSSIBILITY FOR PRECIP ACROSS PORTIONS OF THE FA SUNDAY, ESPECIALLY ACROSS OUR EAST WHERE MOISTURE WILL BE MORE ACCESSIBLE. THE LACK OF STRONGER UPPER LEVEL DYNAMICS WILL LIKELY LEAD TO JUST RAIN OR RAINSHOWERS WITH ISOLATED THUNDER STILL POSSIBLE. A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS STILL EXPECTED TO PUSH ASHORE INTO SOUTHERN CALIFORNIA SUNDAY NIGHT THEN TRACK EAST ACROSS THE FOUR CORNERS REGION MONDAY. THIS WILL INCREASE THE LIKELIHOOD OF THUNDERSTORMS ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS THROUGH MONDAY NIGHT. MINOR DISCREPANCIES CONTINUE TO EXIST IN THE FINER DETAILS, BUT ALL MODELS CONTINUE TO GENERALLY SHOW A DRYLINE SETTING UP FROM SOUTHWEST KANSAS SOUTH INTO THE PANHANDLES BY MONDAY AFTERNOON JUST AS A STRONG +100KT JET IS PROJECTED TO MOVE INTO AND ACROSS THE WESTERN HIGH PLAINS OF EASTERN COLORADO AND EXTREME WESTERN KANSAS. THIS WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS MONDAY AFTERNOON AND EVENING WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE. ALTHOUGH THE CONFIDENCE FOR PRECIP IS INCREASING, FACTORS SUCH AS TIMING OF THE SYSTEM AND THE PLACEMENT OF THE DRYLINE LEAVE SOME UNCERTAINTY AS TO ACTUAL PRECIP CHANCES. WILL CONTINUE WITH 40 POPS ACROSS OUR EXTREME EASTERN ZONES WHERE ANY CONVECTIVE DEVELOPMENT IS MORE LIKELY WITH A SHARP DROP OFF TO NO POPS IN OUR WEST. ANOTHER CHANCE FOR PRECIP IS POSSIBLE VERY LATE IN THE PERIOD AS THE GFS, ECMWF, AND CANADIAN ALL SHOW UPPER LEVEL TROUGHING REDEVELOPING ACROSS THE WESTERN CONUS AND EDGING EASTWARD ACROSS THE INTERMOUNTAIN WEST. WILL INTRODUCE SLIGHT POPS FOR WEDNESDAY NIGHT INTO THURSDAY. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL SUNDAY AS A SOUTHEASTERLY UPSLOPE FLOW PERSISTS ACROSS WESTERN KANSAS. INCREASED CLOUDINESS AND AREAS OF POTENTIAL PRECIP, ESPECIALLY ACROSS OUR EASTERN ZONES, WILL HELP KEEP HIGH TEMPERATURES FROM CLIMBING MUCH FROM SATURDAY. THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM AROUND 10C ACROSS EASTERN PORTIONS OF THE CWA TO JUST ABOVE 20C ALONG THE COLORADO BORDER. AS A RESULT OF THESE FACTORS, SHOULD EXPECT HIGHS IN THE MID TO UPPER 60S(F) EAST TO THE 70S(F) WEST. LOWER 80S(F) ARE POSSIBLE IN THE EXTREME SOUTHWEST. THE WARMING TREND IS EXPECTED TO CONTINUE INTO MONDAY AS DRIER AIR EDGES EASTWARD INTO WESTERN KANSAS BEHIND A SURFACE LOW AND AN ASSOCIATED DRYLINE. TEMPERATURES WILL THEN UNDERGO A COOLING TREND THROUGH THE END OF THE PERIOD IN WAKE OF A COLD FROPA SOMETIME DURING THE MONDAY NIGHT INTO TUESDAY TIMEFRAME. PLAN TO LOWER HIGHS A FEW DEGREES TUESDAY, ESPECIALLY ACROSS THE NORTHWESTERN HALF OF THE CWA AS A DECENT LOW LEVEL NORTHERLY FLOW WILL BE IN PLACE BEHIND A RECENT COLD FROPA. && .AVIATION... SURFACE LOW PRESSURE IN SOUTHEASTERN COLORADO WILL STRENGTHEN AS IT BEGINS TO EDGE INTO EXTREME WESTERN KANSAS THIS EVENING. AN ATTENDANT WARM FROM EXTENDING FROM THE SURFACE LOW SOUTHEAST ACROSS THE OKLAHOMA PANHANDLE AND INTO WESTERN OKLAHOMA WILL LIFT NORTH ACROSS WESTERN KANSAS EARLY THIS EVENING. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT...MAINLY ALONG AND NORTH OF THE I-70 CORRIDOR...AS IT CONTINUES TO LIFT NORTHWARD. COULD POSSIBLY SEE CONVECTIVE DEVELOPMENT IN THE VICINITY OF KHYS AFTER 01Z. HOWEVER, KHYS WILL BE ON THE SOUTHERN FRINGE OF ANY POSSIBLE STORMS SO WILL CONTINUE TO JUST CARRY CB'S WITH THE MENTION OF VCTS AFTER 01Z. OTHERWISE, VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE THIS EVENING WITH THE EXCEPTION OF ANY POSSIBLE CONVECTIVE DEVELOPMENT IN THE VICINITY OF KHYS. MVFR CIGS ARE BRIEFLY POSSIBLE AT ALL TAF SITES AFTER 06Z AS A COLD FRONT PUSHES SOUTHEAST ACROSS WESTERN KANSAS. WINDS WILL BECOME NORTHERLY 25 TO 35KT IN WAKE OF THE COLD FRONT...PRIMARILY AFTER 03Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 63 36 64 / 20 10 0 0 GCK 40 62 34 65 / 10 10 0 0 EHA 40 62 36 65 / 10 0 0 0 LBL 43 64 39 65 / 10 10 0 0 HYS 40 62 35 62 / 50 10 0 0 P28 48 67 39 63 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 4 AM CDT /3 AM MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090. && FN12/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 430 AM CDT THU MAY 6 2010 KSZ030-031-043>046-061>066-074>081-084>090-070930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 430 AM CDT THU MAY 6 2010 /330 AM MDT THU MAY 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NORTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH FREQUENT GUSTS ABOVE 40 MPH AFTER 8 PM CDT THIS EVENING. A CHANCE OF THUNDERSTORMS EXISTS PRIMARILY NORTH OF A SCOTT CITY TO MEDICINE LODGE LINE THIS EVENING, WITH HAIL AND LIGHTNING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES IN THE 30S ARE EXPECTED SATURDAY MORNING, WHICH MAY ALLOW PATCHY FROST TO DEVELOP. A WIDESPREAD FREEZE IS NOT EXPECTED. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT BRINGING A HAIL AND LIGHTNING THREAT. THERE IS ALSO POTENTIAL FOR ORGANIZED SEVERE WEATHER TO AFFECT MUCH OF SOUTHWEST KANSAS ON MONDAY, INCLUDING LARGE HAIL, DAMAGING WINDS AND EVEN TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1123 PM CDT THU MAY 6 2010
KSZ030-031-070515-
ELLIS-TREGO-
1123 PM CDT THU MAY 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES...
AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING EAST AT 55 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3913 9902 3890 9903 3895 9992 3913 9991
3914 9924 3914 9903
TIME...MOT...LOC 0423Z 271DEG 49KT 3907 9980
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT THU MAY 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 2 N ELLIS 38.97N 99.56W
05/06/2010 E0.75 INCH ELLIS KS TRAINED SPOTTER
&&
MRUSSELLThe Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A roof was blown off a medium sized utility building and a power pole was snapped in half.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244785, 244786.